advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Sheffield, Yorkshire, United Kingdom:

I inject up to six times per day taking glargine (Lantus) once a day and NovoRapid with everything I eat. I ride mountain bikes at a national level, so, because of this I'm quite muscular. I'm worried that if I continue to train, my injection sites will become too muscular. I have enough fat to inject comfortably into at the moment but, is it possible that by training for fitness that I will develop too much muscle? What is a safe minimum of fat to inject into? I use 8mm BD microfine needles and inject in to my arms and legs.

Answer:

Injecting six times a day may cause problems with hypertrophy or build-up of tissue under the skin, which can cause absorption problems if one site is used too much. If you have a "favorite" site this is not a good thing. I would not worry about too much muscle or too little fat but, make sure you are not using the same site too much. Also, be careful about injecting into the legs and then riding on a mountain bike. The insulin may be absorbed faster than normal because of the increased blood flow in that area.

A good rule is to inject in one area then about an inch a away from that area and then another inch and so on... If you inject in one side of the body (i.e., right side of the abdomen) stay on that side for several more shots before going to the opposite side.

If the number of shots per day is a concern, maybe trying insulin pump therapy will reduce the valuable real estate (i.e., abdomen) lost over time. An infusion set is changed every two to three days compared to possibly 18 shots over a three day period.

RP

DTQ-20050717062208
Original posting 21 Jul 2005
Posted to Blood Tests and Insulin Injections and Exercise and Sports

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.